Oklahoma, 2024

Hail in Oklahoma, May 22, 2024

May 22, 2024 · NWS SHV · 1 event in 1 county or zone

Surface analysis identified a cold front advancing into the Ark-La-Tex region early in the afternoon on May 22nd. Weak surface troughing preceded the cold front, noted by a wind shift from southerly to the south of the boundary to northerly to the north of it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Surface analysis identified a cold front advancing into the Ark-La-Tex region early in the afternoon on May 22nd. Weak surface troughing preceded the cold front, noted by a wind shift from southerly to the south of the boundary to northerly to the north of it. This troughing was influential in the intensification of thunderstorms moving into parts of Southwest Arkansas through mid afternoon. The air mass ahead of the boundary was characterized by ample low-level moisture and very strong buoyancy. MLCAPE was over 3000 J/kg across the entire region, and vertical shear was quite strong with bulk shear values in the 50 to 60 knot range. Although some minimal convective inhibition remained early on, it eroded quickly with robust thunderstorm development along and ahead of these boundaries. Initially, a more cellular mode favored large hail as the primary risk. As a result, a report of 1.5 inch hail was received near Carter Mountain along Highway 259 in northcentral McCurtain County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 22, 12:00 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, May 22, 12:00 PM CST, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
100 PM CDT Wed May 22 2024

...New AVIATION...

.UPDATE...
Issued at 1027 AM CDT Wed May 22 2024

Severe Thunderstorm Watch Number 284 will be in effect until 500
PM CDT for southeast Oklahoma and adjacent portions of northeast
Texas and southwest Arkansas, with southern and eastward expansion
likely later today.

Strong areas of convection have begun to light up across eastern
Oklahoma as of the 15Z hour and do not show any signs of weakening
as they trek south and east into the ArkLaTex. The southernmost
of these cells is approaching Pushmataha and Choctaw counties and
looks to begin impacting McCurtain county Oklahoma within an hour
or two.

This development is representative of a somewhat earlier
progression of today's severe weather than the latest model runs
suggested, but the ultimate mode of convection appears
consistent. Additional discrete development pushing out of central
Texas later today is possible, followed by coalescing into an MCS
as the event progresses. Large hail in excess of 2 inches in
diameter and damaging severe wind gusts will be the primary
threats associated with these storms, but a tornado or two cannot
be ruled out.

Increased PoPs across our northernmost zones to represent this
accelerated arrival of storms, and based on yesterday's highs
despite cloud cover, nudged today's highs up a degree or two.
Ingested the most recent several hours of temperature and dewpoint
observations and interpolated through to 00Z Thursday.

/26/

&&

.AVIATION...
(18Z TAFS)
Issued at 100 PM CDT Wed May 22 2024

VFR conditions are expected this afternoon and at least a portion
of this evening, with cu cigs expected to persist across much of
the region through this time. However, convection will continue to
increase through the afternoon across portions of NE TX/SW AR,
possibly affecting the TXK terminal by mid-afternoon. This
convection should eventually build farther SE across E TX and into
N LA by/after 00Z Thursday, affecting the I-20 terminals between
00-03Z. MVFR cigs with gusty winds/reduced vsbys are likely
in/near the convection, although these storms should develop a
cold pool deep enough to delay the onset of low cloud development
through much of the overnight hours generally along/N of I-20.
However, low MVFR/IFR cigs will be possible at LFK especially if
convection does not affect this terminal late this
evening/overnight. Once diurnal heating commences shortly after
daybreak, should begin to see IFR/low MVFR cigs develop over the
area, which will slowly lift/eventually scatter out by the end of
the 18Z TAF period. S winds 8-13kts with occasional higher gusts
to 20kts, will become SSE and diminish below 10kts, except gusty
in/near convection. Winds should diminish to 5kts or less once the
convection diminishes late tonight. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  93  74  91  74 /  50  70  20  20
MLU  92  72  90  72 /  40  60  20  20
DEQ  88  67  82  67 /  90  70  50  50
TXK  92  71  88  72 /  90  70  40  40
ELD  91  68  87  68 /  80  60  30  30
TYR  92  73  89  73 /  60  70  20  20
GGG  93  72  90  72 /  50  70  20  20
LFK  91  73  92  74 /  20  50  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...26
AVIATION...15
Hazardous weather outlook, May 22, 2:23 AM CST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
323 AM CDT Wed May 22 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
323 AM CDT Wed May 22 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will become widespread late this
afternoon, into the evening and overnight hours across much of the
Four State Region. Large hail, damaging thunderstorm wind gusts and
locally heavy downpours will be the primary threats with an isolated
tornado threat as well. The severe weather threat should end from
northwest to southeast across the Four State Region overnight
tonight. While widespread flooding is not likely through tonight,
flooding of low lying and flood prone areas will be possible with
heavy downpours through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe weather will be possible once again late Thursday into
Thursday Night, late Friday into Friday Night and again late in the
day on Saturday across mainly portions of Northeast Texas, Southeast
Oklahoma and Southwest Arkansas. Large hail and damaging
thunderstorm wind gusts will again be the main threats Thursday,
Friday and Saturday.

A strong cold front will move through the region on Memorial Day and
Monday Night bringing with it another chance of thunderstorms. Before
the cold front arrives late on Monday, we will see some of the
hottest temperatures of the late Spring Season with afternoon high
temperatures both Saturday and Sunday in the lower to middle 90s.
Combine this with high afternoon humidity and heat indices could
approach 105 degrees across some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely later this afternoon and into the
late evening and early overnight periods tonight with the development
of severe thunderstorms.

13

In the hours before

Special weather statement, May 22, 12:18 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Shreveport LA
118 PM CDT Wed May 22 2024

OKZ077-221845-
McCurtain OK-
118 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MCCURTAIN COUNTY
THROUGH 145 PM CDT...

At 118 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Fort Towson, or 22 miles east of Hugo, moving east
at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wright City, Slim, Rufe, Ringold, and Glover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
southeastern Oklahoma.

&&

LAT...LON 3407 9476 3401 9516 3410 9516 3421 9515
      3430 9491
TIME...MOT...LOC 1818Z 252DEG 28KT 3411 9514

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

20
Special weather statement, May 22, 12:21 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Shreveport LA
121 PM CDT Wed May 22 2024

OKZ077-221845-
McCurtain OK-
121 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MCCURTAIN COUNTY
THROUGH 145 PM CDT...

At 120 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Octavia, or 29 miles southeast of Clayton, moving
east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Battiest, Bethel, and Smithville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
southeastern Oklahoma.

&&

LAT...LON 3438 9460 3430 9494 3440 9498 3451 9475
      3451 9467
TIME...MOT...LOC 1820Z 252DEG 28KT 3438 9490

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

20
Special weather statement, May 22, 12:54 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Shreveport LA
154 PM CDT Wed May 22 2024

ARZ060-061-221945-
Hempstead AR-Nevada AR-
154 PM CDT Wed May 22 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HEMPSTEAD AND
NORTHWESTERN NEVADA COUNTIES THROUGH 245 PM CDT...

At 154 PM CDT, Doppler radar was tracking a strong thunderstorm
just southeast of Oakhaven, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hope, Prescott, Emmet, Perrytown, Washington, Oakhaven, and Laneburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
southwestern Arkansas.

&&

LAT...LON 3363 9367 3374 9377 3391 9342 3368 9325
TIME...MOT...LOC 1854Z 245DEG 20KT 3370 9361

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

15

The radar

The Western Arkansas radar (KSRX), 121 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McCurtain

When
May 22, 1:22 PM CST
Where
McCurtain County, 4.3 mi SSE of Mt Herman
Measured
1.5 in hail
Reported by
Public
Coordinates
34.260, -94.800

Ping pong ball size hail reported north of Carter Mountain near the intersection of Highway 259 and Timbuktu Trail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187045.